Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Nonnegative solutions with a nontrivial nodal set for elliptic equations on smooth symmetric domains


Authors: P. Poláčik and Susanna Terracini
Journal: Proc. Amer. Math. Soc. 142 (2014), 1249-1259
MSC (2010): Primary 35J61, 35B06, 35B05
DOI: https://doi.org/10.1090/S0002-9939-2014-11942-3
Published electronically: January 8, 2014
MathSciNet review: 3162247
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a semilinear elliptic equation on a smooth bounded domain $ \Omega $ in $ \mathbb{R}^2$, assuming that both the domain and the equation are invariant under reflections about one of the coordinate axes, say the $ y$-axis. It is known that nonnegative solutions of the Dirichlet problem for such equations are symmetric about the axis, and, if strictly positive, they are also decreasing in $ x$ for $ x>0$. Our goal is to exhibit examples of equations which admit nonnegative, nonzero solutions for which the second property fails; necessarily, such solutions have a nontrivial nodal set in $ \Omega $. Previously, such examples were known for nonsmooth domains only.


References [Enhancements On Off] (What's this?)

  • [1] Giovanni Alessandrini, Nodal lines of eigenfunctions of the fixed membrane problem in general convex domains, Comment. Math. Helv. 69 (1994), no. 1, 142-154. MR 1259610 (95d:35111), https://doi.org/10.1007/BF02564478
  • [2] A. D. Alexandrov, A characteristic property of spheres, Ann. Mat. Pura Appl. (4) 58 (1962), 303-315. MR 0143162 (26 #722)
  • [3] H. Berestycki, Qualitative properties of positive solutions of elliptic equations, Partial differential equations (Praha, 1998) Chapman & Hall/CRC Res. Notes Math., vol. 406, Chapman & Hall/CRC, Boca Raton, FL, 2000, pp. 34-44. MR 1713872 (2000f:35050)
  • [4] H. Berestycki and L. Nirenberg, On the method of moving planes and the sliding method, Bol. Soc. Brasil. Mat. (N.S.) 22 (1991), no. 1, 1-37. MR 1159383 (93a:35048), https://doi.org/10.1007/BF01244896
  • [5] Friedemann Brock, Continuous rearrangement and symmetry of solutions of elliptic problems, Proc. Indian Acad. Sci. Math. Sci. 110 (2000), no. 2, 157-204. MR 1758811 (2001i:35016), https://doi.org/10.1007/BF02829490
  • [6] Francesca Da Lio and Boyan Sirakov, Symmetry results for viscosity solutions of fully nonlinear uniformly elliptic equations, J. Eur. Math. Soc. (JEMS) 9 (2007), no. 2, 317-330. MR 2293958 (2007k:35133), https://doi.org/10.4171/JEMS/81
  • [7] E. N. Dancer, Some notes on the method of moving planes, Bull. Austral. Math. Soc. 46 (1992), no. 3, 425-434. MR 1190345 (93m:35080), https://doi.org/10.1017/S0004972700012089
  • [8] Jean Dolbeault and Patricio Felmer, Symmetry and monotonicity properties for positive solutions of semi-linear elliptic PDE's, Comm. Partial Differential Equations 25 (2000), no. 5-6, 1153-1169. MR 1759806 (2001k:35068), https://doi.org/10.1080/03605300008821545
  • [9] Yihong Du, Order structure and topological methods in nonlinear partial differential equations. Vol. 1, Maximum principles and applications, Series in Partial Differential Equations and Applications, vol. 2, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2006. MR 2205529 (2007i:35070)
  • [10] Juraj Földes, On symmetry properties of parabolic equations in bounded domains, J. Differential Equations 250 (2011), no. 12, 4236-4261. MR 2793254 (2012h:35155), https://doi.org/10.1016/j.jde.2011.03.018
  • [11] L. E. Fraenkel, An introduction to maximum principles and symmetry in elliptic problems, Cambridge Tracts in Mathematics, vol. 128, Cambridge University Press, Cambridge, 2000. MR 1751289 (2001c:35042)
  • [12] B. Gidas, Wei Ming Ni, and L. Nirenberg, Symmetry and related properties via the maximum principle, Comm. Math. Phys. 68 (1979), no. 3, 209-243. MR 544879 (80h:35043)
  • [13] Philip Hartman and Aurel Wintner, On the local behavior of solutions of non-parabolic partial differential equations, Amer. J. Math. 75 (1953), 449-476. MR 0058082 (15,318b)
  • [14] B. Helffer, T. Hoffmann-Ostenhof, and S. Terracini, Nodal domains and spectral minimal partitions, Ann. Inst. H. Poincaré Anal. Non Linéaire 26 (2009), no. 1, 101-138. MR 2483815 (2010j:35092), https://doi.org/10.1016/j.anihpc.2007.07.004
  • [15] B. Kawohl, Symmetrization--or how to prove symmetry of solutions to a PDE, Partial differential equations (Praha, 1998) Chapman & Hall/CRC Res. Notes Math., vol. 406, Chapman & Hall/CRC, Boca Raton, FL, 2000, pp. 214-229. MR 1713887 (2000h:35006)
  • [16] Wei-Ming Ni, Qualitative properties of solutions to elliptic problems, Stationary partial differential equations. Vol. I, Handb. Differ. Equ., North-Holland, Amsterdam, 2004, pp. 157-233. MR 2103689 (2005k:35138), https://doi.org/10.1016/S1874-5733(04)80005-6
  • [17] P. Poláčik, Symmetry properties of positive solutions of parabolic equations: a survey, Recent progress on reaction-diffusion systems and viscosity solutions, World Sci. Publ., Hackensack, NJ, 2009, pp. 170-208. MR 2532926 (2010m:35222), https://doi.org/10.1142/9789812834744_0009
  • [18] P. Poláčik, Symmetry of nonnegative solutions of elliptic equations via a result of Serrin, Comm. Partial Differential Equations 36 (2011), no. 4, 657-669. MR 2763327 (2012a:35050), https://doi.org/10.1080/03605302.2010.513026
  • [19] P. Poláčik, On symmetry of nonnegative solutions of elliptic equations, Ann. Inst. H. Poincaré Anal. Non Linéaire 29 (2012), no. 1, 1-19 (English, with English and French summaries). MR 2876244, https://doi.org/10.1016/j.anihpc.2011.03.001
  • [20] Patrizia Pucci and James Serrin, The maximum principle, Progress in Nonlinear Differential Equations and their Applications, 73, Birkhäuser Verlag, Basel, 2007. MR 2356201 (2008m:35001)
  • [21] James Serrin, A symmetry problem in potential theory, Arch. Rational Mech. Anal. 43 (1971), 304-318. MR 0333220 (48 #11545)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35J61, 35B06, 35B05

Retrieve articles in all journals with MSC (2010): 35J61, 35B06, 35B05


Additional Information

P. Poláčik
Affiliation: School of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455

Susanna Terracini
Affiliation: Dipartimento di Matematica e Applicazioni, Università di Milano-Bicocca, Piazza Ateneo Nuovo 1, 20126 Milano, Italy

DOI: https://doi.org/10.1090/S0002-9939-2014-11942-3
Keywords: Semilinear elliptic equation, planar domain, nonnegative solutions, nodal set
Received by editor(s): April 30, 2012
Published electronically: January 8, 2014
Additional Notes: The first author was supported in part by NSF grant DMS-0900947
The second author was supported in part by PRIN2009 grant “Critical Point Theory and Perturbative Methods for Nonlinear Differential Equations”
Communicated by: Yingfei Yi
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society